An eight-year-old boy from America died recently as a result of being prescribed a dangerous yet common ADHD medication by a pharmacist.
Jack Steinbrecher had been prescribed Clonidine pills for his ADHD since he was five years old.
But on October 31, 2015, he ingested about as much of the medication as all the prior three years combined. Tests showed 30mg in his system as opposed to the .03mg he was prescribed.
“He immediately started having reactions to it,” Jake’s mother, Caroline Steinbrecher, told Denver ABC-affiliate KMGH. After arriving at a nearby hospital, doctors discovered Jake had cerebral edema, or swelling in his brain. While the boy eventually recovered, he was hospitalized again about seven months later. He died on June 8.
Jake’s mother maintains his tragic end is directly tied to their pharmacist’s sloppy work at the Good Day Pharmacy in Loveland, Colorado.
“It was a sentinel error,” Steinbrecher says, meaning the death was due to an unanticipated event in healthcare. Examples of sentinel error can include surgery on the wrong part of the body — or even rape.
“How could somebody do that?” she lamented. “How there was no other way to make sure the medicine was mixed correctly before it was out the door other than the say-so of the pharmacist who made it?”
The family also issued a press release shortly after his death:
“Jake and his family suffered dearly during his initial hospitalization, but the family was unprepared for the long term consequences which included his sudden death by an autoimmune response believed to have been triggered by the error.”
No autopsy report has been released yet, but the pharmacist who allegedly mixed the 1,000-fold overdose is still licensed, according toKMGH. Jake’s mother believes she is still employed at the pharmacy where she made the potent mix.
Jake “loved, absolutely loved, to dance. When brought to the emergency room, his only concern was missing dance practice,” his obituary says.
The family has established The Jake Steinbrecher Dance Fund to keep his memory alive and to provide dance lessons for kids and families who cannot pay for them on their own.